PIER B
 
Progress In Electromagnetics Research B
ISSN: 1937-6472
Home | Search | Notification | Authors | Submission | PIERS Home | EM Academy
Home > Vol. 16 > pp. 21-56

THE RELATIVISTIC HERMITE POLYNOMIALS AND THE WAVE EQUATION

By A. Torre

Full Article PDF (836 KB)

Abstract:
Solutions of the homogeneous 2D scalar wave equation of a type reminiscent of the "splash pulse" waveform are investigated in some detail. In particular, it is shown that the "higher-order" solutions relative to a given "fundamental" one, from which they are obtained through a definite "generation scheme", come to involve the relativistic Hermite polynomials. This parallels the results of a previous work, where solutions of the 3D wave equation involving the relativistic Laguerre polynomials have been suggested. Then, exploiting a well known rule, the obtained wave functions are used to construct further solutions of the 3D wave equation. The link of the resulting wave functions with those analyzed in the previous work is clarified, the pertinent generation scheme being indeed inferred. Finally, solutions of the Klein-Gordon equation which relate to such Lorentzian-like solutions of the scalar wave equation are deduced.

Citation:
A. Torre, "The Relativistic Hermite Polynomials and the Wave Equation," Progress In Electromagnetics Research B, Vol. 16, 21-56, 2009.
doi:10.2528/PIERB09031604

References:
1. Volterra, V., "Sur les vibrations des corps elastiques isotropes," Acta Math., Vol. 18, 161-232, 1894.
doi:10.1007/BF02418279

2. Bateman, H., The conformal transformations of a space of four dimensions and their applications to geometrical optics, Proc. London Math. Soc., Vol. 2, 70-89, 1909.

3. Bateman, H., The transformations of the electrodynamical equations, Proc. London Math. Soc., Vol. 8, 223-264, 1910.

4. Bateman, H., The Mathematical Analysis of Electrical and Optical Wave-motion on the Basis of Maxwell's Equations, Dover, New York, 1955.

5. Miller, W., Symmetry and Separation of Variables, Addison-Wesley, Reading, MA, 1977.

6. Hillion, P., "The Courant-Hilbert solution of the wave equation," J. Math. Phys., Vol. 33, 2749-2753, 1992.
doi:10.1063/1.529595

7. Hillion, P., "Generalized phases and nondispersive waves," Acta Appl. Math., Vol. 30, 35-45, 1993.
doi:10.1007/BF00993341

8. Borisov, V. V. and A. B. Utkin, "Generalization of Brittingham's localized solutions to the wave equation," Eur. Phys. J. B, Vol. 21, 477-480, 2001.
doi:10.1007/s100510170155

9. Kiselev, A. P., "Generalization of Bateman-Hillion progressive wave and Bessel-Gauss pulse solutions of the wave equation via a separation of variables ," J. Phys. A: Math. Gen., Vol. 36, L345-L349, 2003.
doi:10.1088/0305-4470/36/23/103

10. Besieris, I. M., A. M. Shaarawi, and A. M. Attiya, "Bateman conformal transformations within the framework of the bidirectional spectral representation," Progress In Electromagnetics Research, Vol. 48, 201-231, 2004.
doi:10.2528/PIER04021101

11. Besieris, I. M., A. M. Shaarawi, and R. W. Ziolkowski, "A bidirectional traveling plane wave representation of exact solutions of the wave equation," J. Math. Phys., Vol. 30, 1254-1269, 1989.
doi:10.1063/1.528301

12. Kiselev, A. P., "Relatively undistorted waves. New examples," J. Math. Sci., Vol. 117, 3945-3946, 2003.
doi:10.1023/A:1024666808547

13. Ziolkowski, R. W., "Exact solutions of the wave equation with complex source locations," J. Math. Phys., Vol. 26, 861-863, 1985.
doi:10.1063/1.526579

14. Hillion, P., "Splash wave modes in homogeneous Maxwell's equations," Journal of Elecromagnetic Waves and Applications, Vol. 2, 725-739, 1988.

15. Besieris, I. M., M. Abdel-Rahman, A. Shaarawi, and A. Chatzipetros, "Two fundamental representations of localized pulse solutions to the scalar wave equation," Progress In Electromagnetics Research, Vol. 19, 1-48, 1998.
doi:10.2528/PIER97072900

16. Shaarawi, A. M., M. A. Maged, I. M. Besieris, and E. Hashish, "Localized pulses exhibiting a missilelike slow decay," JOSA, Vol. 23, 2039-2052, 2006.
doi:10.1364/JOSAA.23.002039

17. Hellwarth, R. W. and P. Nouchi, "Focused one-cycle electromagnetic pulses," Phys. Rev. E, Vol. 58, 889-895, 1996.
doi:10.1103/PhysRevE.54.889

18. Feng, S., H. G. Winful, and R. W. Hellwarth, "Spatiotemporal evolution of focused singlecycle electromagnetic pulses," Phys. Rev. E, Vol. 59, 4630-4649, 1999.
doi:10.1103/PhysRevE.59.4630

19. Torre, A., "Relativistic Laguerre polynomials and the splash pulses," Progress In Electromagnetics Research B, Vol. 13, 329-356, 2009.
doi:10.2528/PIERB08122210

20. Brittingham, J. N., "Packetlike solutions of the homogeneous-wave equation," J. Appl. Phys., Vol. 54, 1179-1189, 1983.
doi:10.1063/1.332196

21. Kiselev, A. P., "Modulated Gaussian beams," Radiophys. Quantum Electron., Vol. 26, 755-761, 1983.
doi:10.1007/BF01034890

22. Belanger, P. A., "Packetlike solutions of the homogeneous-wave equation," JOSA A, Vol. 1, 723-724, 1984.
doi:10.1364/JOSAA.1.000723

23. Sezginer, A., "A general formulation of focus wave modes," J. Appl. Phys., Vol. 57, 678-683, 1985.
doi:10.1063/1.334712

24. Ziolkowski, R. W., "Localized transmission of electromagnetic energy," Phys. Rev. A, Vol. 39, 2005-2033, 1989.
doi:10.1103/PhysRevA.39.2005

25. Aldaya, V., J. Bisquert, and J. Navarro-Salas, "The quantum relativistic harmonic oscillator: Generalized Hermite polynomials," Phys. Lett. A, Vol. 156, 381-385, 1991.
doi:10.1016/0375-9601(91)90711-G

26. Torre, A., W. A. B. Evans, O. El Gawhary, and S. Severini, "Relativistic Hermite polynomials and Lorentz beams," J. Opt. A: Pure Appl. Opt., Vol. 10, 115007, 2008.
doi:10.1088/1464-4258/10/11/115007

27. Natalini, P., "The relativistic Laguerre polynomials," Rend. Matematica, Ser. VII, Vol. 16, 299-313, 1996.

28. Nagel, B., "The relativistic Hermite polynomial is a Gegenbauer polynomial," J. Math. Phys., Vol. 35, 1549-1554, 1994.
doi:10.1063/1.530606

29. Ismail, M. E. H., "Relativistic orthogonal polynomials are Jacobi polynomials," J. Phys. A: Math. Gen., Vol. 29, 3199-3202, 1996.
doi:10.1088/0305-4470/29/12/023

30. Erdelyi, A., W. Magnus, F. Oberhettinger, and F. G. Tricomi, Higher Transcendental Functions, Vol. 1 and 2, MacGraw-Hill, New York, London and Toronto, 1953.

31. Heyman, E., "Pulsed beam propagation in inhomogeneous medium," IEEE Trans. Antennas Prop., Vol. 42, 311-319, 1994.
doi:10.1109/8.280715

32. Hillion, P., "A remark on the paraxial equation for scalar waves in homogeneous media," Opt. Comm., Vol. 98, 217-219, 1993.
doi:10.1016/0030-4018(93)90183-6

33. Hillion, P., "Paraxial Maxwell's equation," Opt. Comm., Vol. 107, 327-330, 1994.
doi:10.1016/0030-4018(94)90340-9

34. Wu, T. T., "Electromagnetic missiles," J. Appl. Phys., Vol. 57, 2370-2373, 1985.
doi:10.1063/1.335465

35. Shen, H.-M. and T. T.Wu, "The properties of the electromagnetic missile," J. Appl. Phys., Vol. 66, 4025-4034, 1989.
doi:10.1063/1.344011

36. Courant, R. and D. Hilbert, Methods of Mathematical Physics, Vol. 2, Interscience, New York, 1962.

37. Srivastava, H. M. and H. L. Manocha, A Treatise on Generating Functions, John Wiley and Sons, NY, 1984.

38. Shaarawi, A. M., I. M. Besieris, and R. W. Ziolkowski, "A novel approach to synthesis of nondispersive wave packet solutions to the Klein-Gordon and Dirac equations," J. Math. Phys., Vol. 31, 2511-2519, 1990.
doi:10.1063/1.528995

39. Donnelly, R. and R. Ziolkowski, A method for constructing solutions of homogeneous partial differential equations: Localized waves, Proc. R. Soc. London A, Vol. 437, 673-692, 1992.
doi:10.1098/rspa.1992.0086

40. Besieris, I. M., A. M. Shaarawi, and M. P. Ligthart, "A note on dimension reduction and finite energy localized wave solutions to the Klein-Gordon and scalar wave equations. I. FWM-type," Journal of Electromagnetic Waves and Applications, Vol. 14, 593-610, 2000.
doi:10.1163/156939300X01283

41. Besieris, I. M., A. M. Shaarawi, and M. P. Ligthart, "A note on dimension reduction and finite energy localized wave solutions to the Klein-Gordon and scalar wave equations. I. X wave-type," Progress In Electromagnetics Research, Vol. 27, 357-365, 2000.
doi:10.2528/PIER99112301

42. Perel, M. V. and I. V. Fialkovsky, "Exponentially localized solutions of the Klein-Gordon equation," J. Math. Sci., Vol. 117, 3994-4000, 2003.
doi:10.1023/A:1024679111273

43. Kiselev, A. P. and M. V. Perel, "Relatively distortion-free waves for the m-dimensional wave equation," Diff. Eq., Vol. 38, 1206-1207, 2002.
doi:10.1023/A:1021692826518

44. Gradshteyn, I. S. and I. M. Ryzhik, Table of Integrals, Series and Products, 7th Ed., Academic Press, New York, 2007.

45. Buccholz, H., The Confluent Hypergeometric Function, Springer-Verlag, Berlin, 1969.

46. El Gawhary, O. and S. Severini, "Lorentz beams and symmetry properties in paraxial optics," J. Opt. A: Pure Appl. Opt., Vol. 8, 409-414, 2006.
doi:10.1088/1464-4258/8/5/007

47. Dumke, W. P., "The angular beam divergence in double-heterojunction lasers with very thin active regions," IEEE J. Quantum Electron., Vol. 11, 400-402, 1975.
doi:10.1109/JQE.1975.1068627

48. Naqwi, A. and F. Durst, "Focusing of diode laser beams: A simple mathematical model," Appl. Opt., Vol. 29, 1780-1785, 1990.
doi:10.1364/AO.29.001780


© Copyright 2010 EMW Publishing. All Rights Reserved